Tachycardia and Bradycardia

Published on 22/03/2015 by admin

Filed under Critical Care Medicine

Last modified 22/03/2015

Print this page

rate 1 star rate 2 star rate 3 star rate 4 star rate 5 star
Your rating: none, Average: 0 (0 votes)

This article have been viewed 1229 times

7 Tachycardia and Bradycardia

Cardiac arrhythmias, a common problem encountered in the intensive care unit (ICU), increase the length of stay and represent a major source of morbidity.1 Clinical issues such as electrolyte derangements (particularly those related to potassium and magnesium ion concentrations), acidemia, hypoxia, cardiac ischemia or structural defects, and catecholamine excess (exogenous or endogenous) can play important roles in the cause of arrhythmias. Treatment of these arrhythmias depends most importantly on the cardiac physiology of the patient but also on the ventricular response rate and duration of the arrhythmia.

The two major categories of cardiac arrhythmias are defined by heart rate: bradycardia (heart rate <60 beats per minute [bpm]) and tachycardia (heart rate >100 bpm). Asymptomatic bradycardia does not carry a poor prognosis, and in general no therapy is indicated.2 Bradycardia with or without hypotension should prompt a consideration of metabolic disturbances, hypoxemia, drug effects, and myocardial ischemia. Other causes of bradycardia are shown in Table 7-1.

TABLE 7-1 Common Causes of Bradycardia

The recommended initial therapy for bradycardia that is leading to inadequate cardiac output and organ perfusion is 1 mg atropine intravenously (IV). The underlying cause for bradycardia should be investigated; if it is of abrupt onset, hypoxemia or acidosis can be quickly excluded by obtaining an arterial blood gas measurement. If the patient is unresponsive, endotracheal intubation and mechanical ventilation are indicated and should be instituted promptly. If the patient is already intubated, disconnect the ventilator and manually ventilate the patient (using an Ambu bag) to ensure adequate ventilation and oxygenation. Mucous plugging of the endotracheal tube or airways should be excluded in an acutely hypoxemic patient. Once these conditions are excluded, evaluate the electrocardiogram (ECG) for evidence of second- or third-degree heart block or ischemic changes. Aminophylline (100 mg IV) has been reported to correct ischemic heart block.3 Insertion of a temporary transvenous pacemaker may be indicated in the setting of ischemic heart block, because further deterioration can occur unpredictably.

Medications that can cause bradycardia include β-adrenergic blockers, Ca+ channel blockers, clonidine, antiarrhythmics, digoxin, and propofol. Severe toxicity due to overdose with a β-adrenergic antagonist (leading to bradycardia, hypotension, shock) can be treated with glucagon (5 to 10 mg IV, followed by an infusion of 1 to 10 mg/h diluted in D5W). Moderate drug-induced bradycardia (heart rate >40 bpm) can be observed until the offending drug is metabolized, so long as peripheral perfusion appears to be adequate. β-Adrenergic agonists, such as dopamine (3 µg/kg/min and titrated upward as needed), dobutamine, isoproterenol (2 µg/min and titrated upward as needed to increase heart rate and perfusion), or epinephrine, can be used to provide temporary support for bradycardic hypotensive patients. Bradycardia in the setting of preexisting shock and refractory acidosis is an ominous sign, and transcutaneous or transvenous pacing is generally futile.

The first step in evaluating the critically ill patient with tachycardia is to assess hemodynamic stability. It is critical to differentiate hypotension leading to tachycardia from hypotension caused by tachycardia. Examples of hypotension leading to tachycardia are the normal compensatory response to hypovolemic shock or atrial fibrillation with rapid ventricular response due to infusion of large doses of an arrhythmogenic agent (e.g., dopamine) to treat septic shock. An example of hypotension caused by tachycardia is the response to ventricular tachycardia (VT) after myocardial infarction (MI). In the former situation, intravascular volume loading or decreasing the dose of a β-adrenergic agonist is indicated. In the latter circumstance, rapid conversion by electrical cardioversion should be performed unless pharmacologic treatment is immediately successful.

Sinus tachycardia is probably the most common dysrhythmia encountered in the ICU and often occurs as a response to a sympathetic stimulus (e.g., hypoxia, vasopressors, inotropes, pain, dehydration, or hyperthyroidism). The first step is to review the patient’s medication list, including infusions, to exclude an iatrogenic etiology for the tachycardia. Treatment focuses on identifying and trying to correct the underlying cause. In trauma and postsurgical patients, tachycardia can be a sign of bleeding and hypovolemia. It is usually reasonable to administer an intravascular volume challenge (e.g., 500 mL of colloid solution in adults) and check the hemoglobin concentration. Sinus tachycardia and hypertension can be manifestations of opioid withdrawal, failure of a ventilator weaning trial, or inadequate sedation. Most patients at high risk for coronary disease warrant prophylactic treatment with a β-adrenergic blocker to prevent myocardial ischemia secondary to a high “rate-pressure product” and high myocardial oxygen demand.4,5 In particular, perioperative patients with significant cardiac risk should have titrated therapy with a β-adrenergic blocker to maintain the heart rate at less than 80 bpm unless significant contraindications exist.6

Sustained regular tachycardia (heart rate >160 bpm) associated with a narrow QRS complex on the ECG often has a reentrant mechanism as the etiology. Reentrant narrow complex tachycardia is more prevalent in females and usually is not associated with structural heart disease. The key treatment is to block AV conduction.1 These dysrhythmias can often be converted with carotid sinus massage. Adenosine can be administered (6 mg IV, followed by 12 mg IV if no response to the lower dose) if sequential carotid sinus massage fails to abort the dysrhythmia or is contraindicated. Patients presenting with reentrant supraventricular tachycardia in the ICU often have a past history of this dysrhythmia. β-Adrenergic blockers or calcium channel blockers are reasonable choices for both acute conversion and maintenance therapy. Specific β-adrenergic blockers include metoprolol (5 mg IV every 5 minutes until therapeutic effect is achieved) or esmolol (loading dose of 500 µg/kg over 1 minute, then 50 µg/kg/min infusion). Esmolol can be rebolused (500 µg/kg and the drip titrated to a maximum of 400 µg/kg/min). For diltiazem, use 5- or 10-mg boluses, using higher doses only after it is determined that administration of the agent does not lead to arterial hypotension.

Buy Membership for Critical Care Medicine Category to continue reading. Learn more here